WASHINGTON, Dec. 29 (Xinhua) -- Scientists have speculated that the compound polyethylene glycol, also known as PEG, could cause allergic reactions to the COVID-19 vaccine developed by U.S. company Pfizer and German company BioNTech, media reported.
This comes after the U.S. Centers for Disease Control and Prevention identified six reports of anaphylaxis in the country, out of 272,001 doses administered through Dec. 19.
PEG "is found in other drugs and is known to trigger anaphylaxis on rare occasions," according to a recent report by The Wall Street Journal (WSJ).
"Although I think we're just speculating here ... it is known that one of the components that is present in both of the vaccines -- polyethylene glycol -- can be associated, uncommonly, with allergic reactions," said Peter Marks, director of the Food and Drug Administration's Center for Biologics Evaluation and Research, during a press conference, as cited by WSJ.
"What we're learning now is that those allergic reactions could be somewhat more common than the highly uncommon that we thought they were because people do get exposed to polyethylene glycol in various pharmaceutical preparations," he said.
Meanwhile, Pfizer said in a statement that it "will closely monitor all reports suggestive of serious allergic reactions following vaccination."